Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 163, NWS Sioux Falls, SD

July 17, 2007Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2007, 6:13 PM CDT for Gregory County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2007, 6:13 PM CDT (23:13 UTC)
Expired
Jul 17, 2007, 7:00 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Gregory County, SD

The radar

The North Platte radar (KLNX), 187 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 172314
SVRFSD
SDC053-180000-
/O.NEW.KFSD.SV.W.0163.070717T2313Z-070718T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 700 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHWEST OF DIXON...OR ABOUT 17 MILES NORTHEAST OF WINNER...
  MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL AREAS OF EXTREME NORTHWEST GREGORY COUNTY AROUND 620 PM...
  DIXON AROUND 640 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4351 9953 4329 9953 4329 9932 4350 9929

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 172325
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT TUE JUL 17 2007

SDC053-180000-
/O.CON.KFSD.SV.W.0163.000000T0000Z-070718T0000Z/
GREGORY SD-
624 PM CDT TUE JUL 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN GREGORY COUNTY...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF 
DIXON...OR ABOUT 20 MILES EAST NORTHEAST OF WINNER...MOVING 
SOUTHEAST AT 15 MPH.

AT 610 PM...SPOTTERS REPORTED THIS STORM PRODUCED 80 MPH WINDS
20 MILES NORTHEAST OF WINNER ALONG THE SOUTHWEST TIP OF LYMAN 
COUNTY. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL GREGORY COUNTY NORTH OF DIXON THROUGH 640 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. GO INSIDE A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4351 9953 4329 9953 4329 9932 4350 9929

$$

CHAPMAN
000 
WWUS53 KFSD 172344
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT TUE JUL 17 2007

SDC053-180000-
/O.CON.KFSD.SV.W.0163.000000T0000Z-070718T0000Z/
GREGORY SD-
644 PM CDT TUE JUL 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN GREGORY COUNTY...

AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHEAST OF
DIXON...OR ABOUT 26 MILES EAST OF WINNER...MOVING SOUTHEAST AT 20 
MPH.  ANOTHER STORM WAS LOCATED 7 MILES NORTHWEST OF DIXON MOVING
SOUTHEAST AT 15 MPH...AND IS CAPABLE OF PRODUCING DESTRUCTIVE WINDS 
TO 70 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4351 9953 4329 9953 4329 9932 4350 9929

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:45 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 17, 2:45 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT TUE JUL 17 2007

.DISCUSSION...
MAIN CHALLENGE TONIGHT IS OBVIOUSLY CONVECTIVE DEVELOPMENT. ACCAS
TS CONTS TO FLOAT EWD THRU SW MN...WITH MORE RECENT DEVELOPMENT IN
CENTRAL SD. ALL OF THIS ACTIVITY IS ASSOCIATED WITH INSTABILITY
ALOFT...AND ALONG A STRONG LOW LEVEL FRONTOGENETIC AXIS NEAR THE SFC
BOUNDARY. UNLIKE YESTERDAY...WE HAVE AN ABSENCE OF A S/W TO DEAL
WITH IN THE NEAR TERM...SO AM DOUBTFUL THAT TS WL REALLY GET GOING
UNTIL POSSIBLY AFT DARK. WHAT WE MAY HAVE TO WAIT FOR IS A SUBTLE
S/W CURRENTLY SHOWING UP ON WV IMAGERY FM NRN MT TO EXTREME NWRN SD.
THE NAM12 AND 40 DID PICK UP ON THIS WAVE AT H5 AND H7...THEN PROG
IT SEWD IN AN AXIS FM JUST N OF MOBRIDGE SD...TO NEAR BROOKINGS BY
06Z...THEN INTO SW MN BY 12Z. THIS COULD BE THE TRIGGER THAT WE ARE
LOOKING FOR COUPLED WITH THE SFC BOUNDARY HANGING CLOSE TO I 90.
THEREFORE PUT IN THE HIGHEST POPS ROUGHLY ALONG THE I 90 CORRIDOR...
WITH THE HIGHEST OF THOSE POPS AROUND WINDOM MN TO SPENCER IA. AWAY
FM THE FRONT...OUR FAR S FM YANKTON...TO SIOUX CITY TO STORM LAKE
MAY SEE THE LEAST AMOUNT OF ACTIVITY...AS CORFIDI VECTORS ARE
POINTING WNW TO ESE TONIGHT...AS OPPOSED TO NNW TO SSE YESTERDAY.
WE ARE VERY UNSTABLE EVERYWHERE TONIGHT...WITH STEEP LAPSE RATES FM
H9 TO H7. SO IF CONVECTION DOES DEVELOP...IT IS GOING TO MAINTAIN.
KEPT LOWS MILD TONIGHT IN THE MUGGY AIR TONIGHT...HEAVILY RELIANT OF
COURSE ON RAIN COOLED AIR. ALSO DID NOT DROP THE FRONT SWD AS
AGGRESSIVELY AS THE NAM...PREFERRING A NAM/GFS BLEND TOWARD 12Z WED.
OF COURSE...ANY OUTFLOWS COULD AT LEAST TEMPORARILY PUSH THE FRONT
SWD RATHER QUICKLY.

VERY NICE SETUP WITH FNTL BOUNDARY SAGGING SWD OVR CWA WED. LOTS
OF CONVERGENCE AND LIFT EXPCD ALG FNT AS RIDGE RIDERS INTERACT WITH
BOUNDARY...AND THERE WILL BE SHWRS AND TSTMS...BUT QUESTION IS HOW
FAR NORTH OR SOUTH TO GO WITH MAIN FOCUS. 12Z GFS FURTHER NORTH AND
NAM SOUTH INITIALLY...BUT THEN ALL MODELS INCLUDING CANADIAN FOCUS
SOUTH OF I90 BY LATE IN DAY THRU WED NGT. MAY NOT BE MUCH OF DIURNAL
DROPOFF DURG DAY WITH GOOD DYNAMICS. THE FNT WILL BE FLWD BY A NELY
FLOW OF COOLER AIR WED AFTN THRU THU AND WILL CUT BACK TEMPS SOME.
ALSO POPS WERE CUT BACK FM N TO OVR CWA LATER WED NGT THRU THU AS
DRIER AIR MOVES IN. RELATIVE BACKDOOR COOLING WILL AFFECT ERN CWA
FRI INTO EXTD...WITH MAIN HOT SLY FLOW EXPCD WEST OF I29 U.F.N.

&&

.AVIATION...
VFR CONDS WL CONT THRU WED MORNING...XCPT WITH ANY TS OCCURRING. IN
ADDITION...IF RAIN DOES DEVELOP AT KHON...KFSD OR KSUX...THERE COULD
BE SOME MVFR FOG AROUND SUNRISE ON WED. IN TS CONDITIONS...ONE CAN
EXPECT SHORT TERM MVFR TO IFR CONDITIONS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

RSR/MJF
Hazardous weather outlook, Jul 17, 11:43 AM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT TUE JUL 17 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1143 AM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS EVENING AND TONIGHT. INSTABILITY IS ABUNDANT...WITH
ATMOSPHERIC PROFILES SHOWING STEEP LAPSE RATES BELOW 10 THOUSAND
FEET. THEREFORE STRONG WINDS ARE A POSSIBILITY...AS WELL AS HAIL
UP TO THE SIZE OF HALF DOLLARS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AND
WEDNESDAY EVENING...ALONG AND SOUTH OF A LINE FROM CHAMBERLAIN
SOUTH DAKOTA TO JACKSON MINNESOTA. THE MAIN THREAT WOULD BE LARGE
HAIL UP TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:56 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.